This is not a new subject for me. What I find extremely unpleasant are the disconnected, numbing experiences that are everyday occurances. I was told that my coritisol levels were at a 4. After a blood test, my Psychiatrist infomed me that this level is very low. He said it occurs in war and trauma victims. I’m glad that the Dr. caught this. He is helping to raise the corisol levels. However, their is always the numbing, unreal, and detatched self. It has become so common to experience this that it doesn’t even cause painc. It’s just a really bad experience all the time . I am now hypersensitve to sounds and light and noise hurts my ears. I’ve had to try and make it easier on myself by staying home at all the time, in a dim and quiet apartment. This is how I cope. However when the disconnection and detatchment is at its worst, it’s as if my whole body is in pieces. Nothing is together anymore.
Another way I have learned to deal with the extreme detatchment is to self harm. Self harming is a jolt. It jolts me back into awareness. At least I can feel again, even if it is temporary. My question: is this all about PTSD or a Dissociative Disorder? All I know is that whatever is causing these episodes is very uncomfortable. I do not know how to overcome what is happening to me other then to cope the best way I can.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Because I am not an MD I cannot comment about cortisol levels. However, the treatment of PTSD most often involves various types of psychotherapy in addition to medications. At present, I am not aware of any medicine that can remove the effects of PTSD. In fact, if there only was such a medical treatment, a lot of veterans from Iraq would feel a lot better a lot faster.
Your question about Dissociative Disorder and PTSD can best be answered this way. Dissociative Disorder usually is the result of massive trauma. Therefore, it is likely that your dissociative symptoms are the result of what ever it was that traumatized you.
Psychologists, psychiatrists and clinical social workers who concentrate on PTSD survivors usually use techniques like deep relaxation, deep meditation, yoga, visualizations (of being in a beautiful place), soft and relaxing music, mindfulness training, accupuncture and similar techniques to relieve the symptoms of trauma.
Additionally, many PTSD veterans returning from Iraq find it helpful to have a dog to be with them everywhere they go. Having a dog helps get them out of the house and aids in helping them feel more secure and less anxious out there in the world.
I would urge you to learn some of these approaches along with seeing your psychiatrist.
Best of Luck